Florida, 2019

Damaging Wind in Florida, August 16, 2019

August 16, 2019 · NWS TBW · 1 event in 1 county or zone

Persistent southwesterly flow brought deep tropical moisture into the area, fueling numerous thunderstorms over the Gulf of Mexico that shifted onshore throughout the day. One of these storms caused a severe wind gust as it came onshore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Persistent southwesterly flow brought deep tropical moisture into the area, fueling numerous thunderstorms over the Gulf of Mexico that shifted onshore throughout the day. One of these storms caused a severe wind gust as it came onshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 16, 1:39 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 1:39 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
239 PM EDT Fri Aug 16 2019

.SHORT TERM (Today - Saturday)...
The upper ridge remains suppressed over southern Florida allowing
for troughing over the eastern half of the U.S. to remain the
dominant feature over the next couple of days. A southwest flow will
continue allowing for the rainfall and thunderstorm producing
machine to keep pumping continued showers and storms in from the
gulf coast waters keeping the region very wet. This has warranted
the extension of the Flood Watch for west central and southwest
Florida through Saturday morning. The 12Z morning sounding is
showing a slight decrease in moisture, but still coming in at 2.04
inches PWAT and southwest winds through 20k feet. Moisture will
remain high based on forecasted soundings coming in around 2 inches
PWAT before a slight drying out beginning on Sunday dropping below 2
inches for the first time in a couple of weeks. Latest HRRR guidance
keeps rain chances high with a 50-80% POPs expected across the
region today and tomorrow. With the extensive cloudiness and high
rain chances, daytime high temps will run below average for the next
couple of days.

&&

.LONG TERM (Saturday Night - Friday)...
A generally zonal flow pattern is expected in the upper-levels of
the atmosphere through mid- week. This will allow the surface
subtropical high to build back in across the peninsula. With
surface high pressure driving winds anticyclonically (clockwise)
around the high, WSW flow will finally come to an end and easterly
flow will return to the peninsula. Through mid-week, a return to
a more typical summertime pattern is expected. Scattered afternoon
and evening thunderstorms are expected, with highs in the upper
80s near the coast and lower 90s inland.

By late next week, a meridional pattern will return, as a
significant positively tilted trough axis begins to swing south
across the Central CONUS. While the bulk of this system will remain
well to the north, the GFS, ECMWF, and Canadian are suggesting the
trough could dig far enough south to bring WSW flow back into the
equation Thursday into Friday. This would mean that wet conditions
may return by the end of next week.

&&

.AVIATION...
We continue to remain in a very moist and unstable southwest flow
through the day. SHRA with embedded TSRA can be expected through the
forecast period with southwest winds around 5-10 knots. Brief
MVFR/IFR conditions will be possible through the period, so will
hold VCTS at all stations and will closely monitor radar for needed
TEMPO changes through the day.

&&

.MARINE...
High pressure ridging south of Florida will continue to generate
breezy southwesterly winds across the waters today and tonight,
producing exercise caution conditions over the northern outer
waters. The ridge will lift north into the waters by Sunday and into
early next week, with winds gradually turning to southerly and
southeasterly. After tonight, winds are generally expected to remain
below headline criteria outside of daily thunderstorms.

&&

.FIRE WEATHER...
Scattered to numerous showers and storms each day combined with high
humidities will preclude any fire weather concerns through the
period.

&&

.Preliminary Point Temps/PoPs...
TPA  76  89  76  90 /  50  50  30  50
FMY  76  90  75  92 /  30  30  20  50
GIF  75  89  74  92 /  30  50  20  70
SRQ  76  90  75  91 /  50  30  20  50
BKV  74  87  74  91 /  60  70  40  60
SPG  76  89  76  90 /  60  40  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Flood Watch through Saturday morning for Coastal Charlotte-
     Coastal Citrus-Coastal Hernando-Coastal Hillsborough-
     Coastal Lee-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Coastal Sarasota-DeSoto-Hardee-Highlands-Inland Charlotte-
     Inland Citrus-Inland Hernando-Inland Hillsborough-Inland
     Lee-Inland Levy-Inland Manatee-Inland Pasco-Inland Sarasota-
     Pinellas-Polk-Sumter.

     Coastal Flood Advisory until 8 PM EDT Saturday for Coastal Levy.

Gulf waters...None.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/Wynn
LONG TERM...Flannery
DECISION SUPPORT...11/McKaughan

In the hours before

Local storm report, Aug 16, 12:33 PM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
133 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TSTM WND GST     2 ENE SAINT PETERSBURG  27.77N 82.63W
08/16/2019  M40 MPH          PINELLAS           FL   ASOS

            ASOS STATION KSPG ST PETERS ALBERT.

&&
Local storm report, Aug 16, 12:42 PM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
142 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            4 SSE INGLIS            28.98N 82.64W
08/16/2019                   CITRUS             FL   TRAINED SPOTTER

            MODERATE ROAD FLOODING REPORTED IN THE
            CRYSTAL MANOR AREA.

&&

JCM
Local storm report, Aug 16, 1:38 PM EST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
238 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            6 WSW OTTER CREEK       29.28N 82.85W
08/16/2019                   LEVY               FL   EMERGENCY MNGR

            LEVY COUNTY EMERGENCY MANAGEMENT REPORTED
            SR24 BETWEEN US19 AND CR345 IS CLOSED DUE TO
            FLOODING. THERE ARE ALSO ISSUES EAST OF US19
            IN YANKEETOWN AND GULF HAMMOCK.

&&

NORMAN
Local storm report, Aug 16, 1:40 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
240 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            2 W INGLIS              29.04N 82.70W
08/16/2019                   LEVY               FL   TRAINED SPOTTER

            SPOTTER REPORTED FLOODING ON HWY 40 WEST OF
            US19 IN YANKEETOWN.

&&

NORMAN
Local storm report, Aug 16, 1:57 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
257 PM EDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            8 N LEBANON             29.28N 82.65W
08/16/2019                   LEVY               FL   EMERGENCY MNGR

            LEVY EMERGENCY MANAGEMENT REPORTED CR-326
            BETWEEN CR-337 AND US-19 IS CLOSED DUE TO
            FLOODING.

&&

NORMAN
Special weather statement, Aug 16, 5:37 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
637 PM EDT Fri Aug 16 2019

FLZ050-148-149-151-248-249-251-162315-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Hillsborough FL-Pinellas FL-Inland Hillsborough FL-
Coastal Pasco FL-
637 PM EDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PASCO...SOUTHWESTERN
HERNANDO...PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES UNTIL 715
PM EDT...

At 635 PM EDT, Doppler radar was tracking a band of intense showers
and isolated thunderstorms along a line extending from 20 miles west
of Beacon Square to 14 miles west of Harbor Bluffs to 22 miles west
of Anna Maria. Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these showers.

Locations impacted include...
Tampa, Spring Hill, Clearwater, Largo, Pinellas Park, Seminole, New
Port Richey, Downtown Saint Petersburg, Hudson, Saint Petersburg,
Holiday, St. Petersburg, St. Pete Beach, Weeki Wachee, Palm Harbor,
South Highpoint, Tierra Verde, New Port Richey East, West And East
Lealman and Timber Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2827 8281 2845 8274 2852 8257 2825 8252
      2777 8255 2776 8256 2775 8255 2770 8255
      2759 8283 2772 8281 2786 8291 2812 8288
      2821 8292
TIME...MOT...LOC 2235Z 244DEG 29KT 2824 8308 2794 8306 2759 8309

TBW

The radar

The Tampa radar (KTBW), 47 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
August 16, 5:54 PM EST
Where
Pinellas County, 2.41 mi NNW of Redington Shores
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
27.860, -82.850

A mesonet station in Indian Shores Beach recorded a 51 knot thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840122.